New Mexico, 2016

Flash Flood in New Mexico, August 10, 2016

August 10, 2016 · NWS EPZ · 1 event in 1 county or zone

S. with southwest flow tapping deep tropical moisture from the Baja region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough was moving into the western U.S. with southwest flow tapping deep tropical moisture from the Baja region. Slow moving storms developed and produced locally heavy rain across portions of eastern Grant County and subsequent flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 10, 1:47 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 10, 1:47 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
247 PM MDT WED AUG 10 2016

.SYNOPSIS...
Abundant moisture will help fuel scattered thunderstorms this
evening and Thursday. A few storms may produce very heavy
rainfall. We will see a continued slight chance for rain on Friday
and Saturday. On Sunday we will see deeper moisture move back into
the area and we will see better rain chances for the start of
next week. Temperatures for the weekend into next week will
continue to run several degrees below normal.

&&

.DISCUSSION...
Moisture, Moisture everywhere but not a drop of rain, well that is
not exactly true a lot of people saw at least some rain, but this
deep tropical moisture plume is not living up to what we had
billed it. As I mentioned in yesterday's discussion, we have
plenty of moisture, marginal instability but where is the lift. We
just doon't have a lifting mechanism to get storms up and going.
A quick view of the water vapor satellite shows plenty of
moisture but no short wave or circulation that could really get
storms going. So today we will have some storms over the terrain
and where the sun can pop out for a bit. Where the storms do pop
up they will produce heavy rain, which could lead to some isolated
flooding of low water crossings and flood prone areas, but we are
not expecting to see wide spread heavy rain. An upper level trough
will begin to push the moisture eastward on Thursday, but we will
still see plenty of moisture to give us scattered afternoon and
evening thunderstorms. By Friday and Saturday we will see "drier"
in place so we will see less thunderstorm coverage, but I sure
can't pull the pops from the forecast. Then on Sunday a weak east
push will swing our winds around to the east and begin to move
some deeper moisture back into the region. The models differ here
with the GFS sweeping the deeper moisture and heavy rains back
into the area on Monday and Tuesday while the ECMWF keeps the
deeper moisture and heavy rains just to our south. For now I've
gone with a compromise between the two solutions.

With all the moisture and clouds and rain chances we will continue
to see temperatures running several degrees below normal. As we
"dry" out for Friday and Saturday we will see high temperatures
creep up a little but they will still be a couple of degrees below
normal. On Sunday, Monday and Tuesday the GFS has highs around 15
degrees below normal. I haven't gone that low, but it does look
like the highs will be running 10 degrees below normal. After one
of the hottest July's on record all these below normal
temperature days are much appreciated.

&&

.AVIATION...Valid 11/00Z-12/00Z
Moist air will remain over the region resulting in SCT-BKN050-070
and BKN-OVC100 but with scattered to numerous areas of MVFR and
isolated areas of IFR ceilings and visibilities in showers and
thunderstorms. Local BKN020 OVC060 1-3SM +TSRA WND VRB25G35KT.

&&

.FIRE WEATHER...
Deep moisture remains over the region with best chances for rain
coming in the next 12 to 24 hours. There will be a slow decrease in
moisture starting Friday...but there will still be more than enough
for at least a daily chance for showers and thunderstorms. Another
surge of moisture is possible early next week when heavy rain could
again be a concern. Temperatures will be increasing the next couple
of days as the drier air filters in and fewer clouds are expected
with a drop back below normal for early next week with the moisture
return.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  88  73  91 /  60  60  50  40
Sierra Blanca           66  85  70  88 /  60  60  50  50
Las Cruces              66  86  68  90 /  60  60  50  30
Alamogordo              67  87  70  90 /  60  60  40  30
Cloudcroft              49  66  54  71 /  60  60  50  40
Truth or Consequences   65  83  68  89 /  60  60  40  20
Silver City             58  77  62  81 /  70  60  50  30
Deming                  64  84  69  89 /  60  50  50  30
Lordsburg               63  82  67  88 /  70  50  50  30
West El Paso Metro      68  87  72  90 /  60  60  50  40
Dell City               67  89  70  91 /  60  50  50  40
Fort Hancock            70  88  73  90 /  60  60  50  50
Loma Linda              64  82  67  85 /  60  60  50  40
Fabens                  68  88  71  90 /  60  60  50  40
Santa Teresa            67  87  71  90 /  60  60  50  40
White Sands HQ          67  85  71  90 /  60  60  50  40
Jornada Range           64  85  67  91 /  60  60  50  30
Hatch                   66  85  69  90 /  60  60  50  30
Columbus                65  86  69  90 /  60  50  50  40
Orogrande               67  87  70  89 /  60  60  50  40
Mayhill                 54  74  57  75 /  60  60  50  40
Mescalero               54  74  58  78 /  60  60  50  40
Timberon                53  73  56  78 /  60  60  50  40
Winston                 54  77  59  80 /  70  60  50  20
Hillsboro               60  83  65  86 /  60  60  50  30
Spaceport               64  83  67  88 /  60  60  40  30
Lake Roberts            52  76  56  80 /  70  60  50  30
Hurley                  59  79  63  83 /  70  50  50  30
Cliff                   57  82  61  86 /  70  60  50  30
Mule Creek              54  78  58  83 /  70  50  50  20
Faywood                 59  81  64  86 /  70  60  50  30
Animas                  63  81  67  86 /  70  50  40  40
Hachita                 63  83  67  86 /  70  50  50  40
Antelope Wells          62  81  65  83 /  70  60  40  40
Cloverdale              59  75  62  78 /  70  60  40  40

&&

.EPZ Watches/Warnings/Advisories...
NM...Flash Flood Watch until midnight MDT tonight for NMZ401>417.

TX...Flash Flood Watch until midnight MDT tonight for TXZ418>424.

&&

Brice/Grzywacz
Hazardous weather outlook, Aug 10, 10:55 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1155 AM MDT WED AUG 10 2016

NMZ401>417-TXZ418>424-111800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1155 AM MDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE WILL HELP FUEL NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS. A FEW STORMS MAY PRODUCE HEAVY RAIN AND ISOLATED
FLASH FLOODING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE RAIN THREAT WILL CONTINUE ON THURSDAY, BUT THEN WE WILL SEE
LOWER RAIN CHANCES ON FRIDAY AND SATURDAY BEFORE THE THREAT FOR
HEAVY RAIN RETURNS SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

The radar

The El Paso radar (KEPZ), 184 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 10, 7:00 PM MST to 9:30 PM MST
Where
Grant County, 3.91 mi WNW of Silver City to 3.26 mi NW of Arenas Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.794, -108.331

Numerous roads impassable in and around Silver City. Ridge Road also closed along San Vicente arroyo west of Grant County Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655788.